Thunderstorm Wind, Mineral
- When
- July 12, 4:13 PM EST
- Where
- Mineral County, Keyser
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -78.983
Trees were downed.
A thunderstorm with high winds moved east through Mineral and Hampshire counties during the evening of the 12th. In Mineral County, trees were downed in Keyser.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved east through Mineral and Hampshire counties during the evening of the 12th. In Mineral County, trees were downed in Keyser. In Hampshire County, several trees and power lines were downed in the northern and eastern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT SAT JUL 12 2003 .EARLY PERIODS... S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL LAST MUCH PAST MIDNGT. DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW. RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT. AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES. W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT UPON WORDED ZFP. HTS LONG TERM(SUN NGT-SAT)... UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW FLATTER TUESDAY. AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO EXPECTED ONLY ISOLATED CONVECTION. ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR THURSDAY THROUGH SATURDAY. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-131030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC HIGHLANDS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND EASTERN WEST VIRGINIA LATER TODAY. HTS
MDZ002-003-VAZ021-WVZ048>052-054-055-122215- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT SAT JUL 12 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE POTOMAC HIGHLANDS. AN UPPER LEVEL DISTURBANCE IN THE OHIO VALLEY HAS RESULTED IN THUNDERSTORMS ACROSS WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA LATE THIS MORNING. THESE THUNDERSTORMS WILL MOVE TO THE EAST THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH BY SUNSET. LARGE HAIL...GREATER THAN THREE-QUARTERS OF AN INCH...WILL BE THE PRIMARY THREAT...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HTS
MDZ002-003-WVZ048>051-055-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT SAT JUL 12 2003 AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM. THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND 5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. ROGOWSKI
MDZ002-003-VAZ028-WVZ049>053-122145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR SPOTTERS. THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA THROUGH 6:00 PM. ROGOWSKI
DCZ001-MDZ009>011-013-014-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT SAT JUL 12 2003 AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN BURNIE...GREENBELT...HILLANDALE...LANGLEY PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The Sterling radar (KLWX), 139 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees and power lines were downed in the northern and eastern portion of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368654, 5368653.